Have you ever taken a nonsteroidal anti-inflammatory medication (NSAID)? Most likely, and probably many times. These common drugs are very useful for treating pain from injury, inflammation, and arthritis. They can also have some significant side effects. You are no doubt familiar with common over-the-counter NSAIDs such as aspirin, ibuprofen, and naproxen. There are also several prescription versions such as celecoxib (Celebrex) and piroxicam (Feldene).
Since 1997, NSAIDs specifically for use in dogs and/or cats, such as carprofen (Rimadyl), deracoxib (Deramaxx), meloxicam (Metacam), and firocoxib (Previcox), have been developed. If your pet has taken one of these medications, you likely have noticed they’re an awful lot more expensive than those OTC drugs.
Many veterinary professionals and pet owners have been hoping that the cost of pet-safe NSAIDs would start to go down as patents expire, which they have – somewhat. Because OTCs are still so easily available and cheap, it may be tempting to substitute one of these when treating your pets. Don’t! Although humans routinely take them, they are much more toxic to our furbabies. Different species process and respond to the same medications in different ways, and even relatively small doses can cause severe problems such as kidney failure and stomach ulcers in dogs and cats.
This has been understood for years. As much as I would love to save a caregiver some money by offering an OTC alternative, it is simply not in the best interest of the pet, and may actually endanger them.
A 2003 study of healthy human patients looked at damage that aspirin and another common NSAID caused to the gastrointestinal tract. Subjects were randomly assigned to take aspirin (100 mg daily, or a little more than a baby aspirin), either alone or along with celecoxib. The lining of the stomach and first part of the small intestine was examined by endoscopy (a little fiberoptic camera is passed through the mouth of a sedated patient) just before the drugs were given, then after two weeks of the medication(s). An injury score was assigned based on the number and severity of lesions found in the stomach and intestinal linings. What they discovered was striking: the average score increased from a baseline of 0 to 0.8 before the drugs, to 5.8 with aspirin alone, and to 9.9 in subjects taking both aspirin and celecoxib.
Why does the damage increase so much when both are given together? In the presence of aspirin, certain cells make a compound creatively named aspirin-triggered lipoxin (ATL). This has a protective effect against some side effects, such as gastrointestinal damage. Other NSAIDs, however, suppress the production of ATL, and at least some of that protection is lost.
Perhaps even scarier is the fact that damage often goes undetected until the patient is severely ill. Gastrointestinal ulcers, at their worst, can extend all the way through the stomach or intestinal wall (referred to as a perforation), and that’s seriously life-threatening. The abdominal cavity does not cope well with stomach acid, digestive enzymes, and bacteria. Yet the most common early sign of perforation is vomiting, and the gravity of the situation may not be recognized until it’s too late.
Veterinary professionals try to reduce the risk of drug-drug interactions by asking what medications pets are already taking at home. Unfortunately, caregivers aren’t always forthcoming about that. (No judgement here. Was I completely honest the last time my physical therapist asked if I’ve been doing all my exercises? I plead the fifth.) I recently watched a lecture in which Dr. Steven Fox, author of Multimodal Management of Canine Osteoarthritis, related an informal study he conducted in cooperation with general practice veterinarians. Clients were asked in the exam room whether they had given aspirin to their dog; if they said no, an investigator would meet them in the parking lot (incognito, I assume) and ask the question again. Forty percent of them responded that yes, they had!
But if you already stopped giving the OTC, is there still a risk with giving an NSAID? Yes. The effects of NSAIDs are residual because they tend to hang out in tissues well after they’re been cleared from the blood, so a period of rest between medications is considered the safest practice. Confusing the matter is a lack of research establishing just how long that rest period should be.
What can we veterinarians take away from this? We should be working to 1) specifically ask in a non-judgemental way what home remedies and OTC meds have been given and 2) educate our clients on the dangers of combining NSAIDs, even if they said they haven’t given anything.
For pet parents, the moral of this story is 1) Don’t give your pets anything over-the-counter (and that includes herbs and supplements) without checking with your vet first and 2) pinky swear you’ll tell us if you do anyway. It will cost you time and possibly money, but your pet’s life could literally depend on it.
Fiorucci et al. Interaction of a selective cyclooxygenase-2 inhibitor with aspirin and NO-releasing aspirin in the human gastric mucosa. Proc Natl Acad Sci U S A. 2003 Sep 16; 100(19): 10937–10941. Published online 2003 Sep 5. doi: 10.1073/pnas.1933204100